Log in
PMRGCAuk
7,673 members12,826 posts

Update on possible COPD diagnosis

I wrote recently about becoming breathless whilst on Pred and my subsequent lung function test which indicated possible COPD. Unfortunately my breathing really deteriorated during last weekend and I needed to see a doctor on Monday - well, I actually saw a practice nurse because there were no doctor appointments available! The nurse said I had a chest infection and arranged for the doctor to prescribe antibiotics. But by Thursdsy, I was really struggling so saw another practice nurse. This one started to explain to me that the normal treatment for an exacerbation is with steroids but she also appreciated my concerns at going back to 30mg Pred after managing to reduce to my current dose of 14mg Oh, and I forgot to say, I also got my appointment confirmed with the chest clinic - 5th JULY!! Anyway, in consultation with a doctor, it was suggested I took 30mg for 5 days, 25mg for 3 days, 20mg for 3 days (making the usual emergency steroid treatment of 11 days) then back to 14mg. So, that's what I'm doing - and immediately experiencing all the horrendous side effects I had whilst I was on 35 to 40mg Pred for so long but at least my breathing is improving.

However, the one thing neither the nurse nor the doctor could explain was why my lungs were clear BEFORE the PMR and Pred treatment, but have deteriorated significantly since then. Could it be that the high doses of Pred have damaged my lungs - I've suffered just about every side effect listed - or could the PMR itself have damaged my lungs? I realise this is almost a rhetorical question but, seeing as I have to wait until July for any answers from the medical profession, it would be good to get as much information as possible.

Sorry about the rambling writing but I'm feeling rather depressed. I was so pleased to be coping better with the PMR but this has really set me back 🙁

Thank you

Jan

14 Replies
oldestnewest

Hi Janann25,

Sorry can’t answer your question on lungs. Breathlessness is certainly a common side effect of Pred (not that I ever had it), but it does seems to dissipate at lower doses like many others, so I wouldn’t imagine it does permanent damage.

Hopefully others who have suffered will add their comments.

Just wanted to wish you all the best.

2 likes
Reply

Thank you so much for your reply and your concern. I know it's silly but, living on my own - my husband passed away not long before this illness struck - it's so good to be able to "Chat" with the people on this forum.

Jan

Reply

Hi Jan,

I know exactly where you are coming from believe me...and it’s not in the least silly.

I lost my hubby during my illness, and it’s a difficult enough process when you’re feeling well, let along when you’re not!

Please feel free to “chat” as much as you like - it won’t replace the relationship with your hubby, but we all understand your illness, and a lot understand your circumstances.

Take care. 🌹

5 likes
Reply

I have experienced breathlessness. Also caused by a determinedly and completely blocked nose, as if the nasal lining was swollen. I think my throat has been effected too, I have had trouble swallowing large tablets - never before. I also had alarming Oesophageal symptoms at one point, to the extent of an ambulance being called. I think there is a proneness to sinus infections and chest infections too. In my mind all of this is to do with swelling of the mucus membranes. I haven’t read this anywhere but experienced it on the higher doses of Pred. All these symptoms have gone now. So maybe it is an obscure but alarming side effect. The GP seems to treat all these symptoms in isolation without a connection being made. So this is just a pet theory of mine, supported by no science.

Reply

Thank you - and I totally agree that this illness should be treated more holistically. Conventional doctors seem to find it difficult to "join up the dots", which is such a shame because I'm sure it would enable more understanding of many conditions.

Jan

1 like
Reply

When did you last have a blood test? The last time I did a slow taper I felt tired, a bit achy and breathless going up stairs. Had a blood test and reviewing doc phoned in the evening to say that my Hb had dropped dramatically from the previous month and my crp was also raised and I must see my doc next morning. Have had lots of investigations and still don’t know where the blood loss was coming from or where it’s going to! I had mentioned the breathlessness and tiredness which was dismissed as probably the pred.

July seems a long time to wait, hope your breathing continues to improve.

Reply

My last blood test was about 4 weeks ago. I have them every 4 or 5,weeks so am due for another one soon. The last one showed everything OK - apart from an increase in my cholesterol - so there didnt appear to be any problems with bloods. I will mention it though when I make the appointment for my next blood test. Thank you for your good wishes.

Reply

Surely your GP can get you an emergency appointment? Especially since it is worsening.

Pred itself CAN cause breathlessness - but if that were the caue it would get worse on the higher dose. But are they sure it is PMR?

Reply

I'm hoping to get an appointment with a doctor tomorrow and will ask about the possibility of getting to the chest clinic sooner.

But I'm sorry, I don't understand what you mean about them being sure it's PMR. Dr Rod Hughes confirmed to me that I DIDNT have GCA but he gave no indication that I didn't have PMR. Do you think it advisable for me to contact him and double check?

Reply

No, that's fine - I just wondered if there were any doubt.

Reply

No wonder you do feel a bit down with all that's going on, especially when you feel you've turned a corner then this hits you. Do hope you can get earlier appointment and do keep in touch xx

1 like
Reply

Hello Janann l hope that something can be done to help you with your lung problem very soon,you do need an earlier appointment,July seems a long time to wait. I know just how you feel ,being without your husband, it is so hard to get used to being alone.This forum is such a great help ,please let us know how you get on.l have not had any breathing problems so far with the steroids,in fact l have not had to use my asthma inhalers as much as l used to ,and they prescribed prednisolone when l had an asthma attack before l hadPMR .lt is very puzzling that you are so breathless ,l hope they find the cause very soon and help you get better.xx

1 like
Reply

Thank you so much for your reply. I'm pleased to say that the increased steroid dose is starting to help - I just have to keep my fingers crossed that I feel ok as far as my PMR is concerned when I reduce back down to my 14mg. That should be by this coming weekend so I'll soon know!! Of course, I still don't know WHY this is happening - I have a feeling it could remain one of life's mysteries!!

Reply

Good luck Janann,keep posting to let us know how you get on .

1 like
Reply

You may also like...